In June 2011, I got my first depo shot, and stayed on it until mid-November 2011. My main reason for discontinuing was that my sex drive was completely gone, and it seemed to me to be depo-related.

So I've been off depo for roughly two months now and we've been using condoms so no other hormones either. I know it can take several months for the hormones to fully leave your system. I am still spotting every day as I have since my second shot, but the blood has changed from dark brown to bright red and it's also coming out in a heavier flow. I figure this is a good sign that the hormones are leaving my body. But I'm having problems with my libido still. I haven't felt the physical desire to have sex since the first week of December, and that was the first time in a couple months. I still have sex every day I'm with my boyfriend, because I mentally want to. But I can't really get wet on my own, it's extremely difficult for me to orgasm (only with my partner, through masturbation it's no problem at all, but I only masturbate about once a week whereas last year it was 1-2x a day), and it just doesn't feel as good physically as it did before.

I've been with my boyfriend for about 15 months, he's my first sex partner/long-term relationship. I am mentally so attracted to him – I look at him and I think he's sexy and admire his body etc etc – but I don't feel the strong physical desire I used to. So lately I've been wondering if my lack of attraction isn't depo related? I've never been with anyone else so I feel like I wouldn't know if  I was less attracted to him cause I have nothing to compare it to.  

I guess my question is basically just, how can I tell if a drop in libido is hbc related, partner related, or just a natural drop? I did talk to a doctor about it but she pretty much brushed it off as women having natural fluctuations.

Tagged with →  

2 Responses to What’s causing my low libido?

  1. LadZero says:

    I am only speaking from my own personal experience – other people are definitely different and I’m certainly not in any way representative of how people in general react to these things. But what you’re saying sounds a lot like what happened to me when I was on Depo. It is pretty notorious for interfering with some people’s sex drive (I’ve seen figures from 5% to about 50% of users quoted in different papers, not sure what’s accurate though).

    I used it for around a year, and during that time my sex drive basically shrivelled up and died completely. I wasn’t even masturbating or anything. I didn’t really get an urge to have sex again (except when drunk sometimes, never acted on it…) until around 6 years later. However, for me there were other complicating factors, I’ll admit (the relationship I was in that caused me to go on HBC in the first place was just not really the right one for me to be in at the time and it damaged my self-confidence). So I suspect the 6-year delay in my libido coming back was psychological rather than hormonal for some if not most of that period.

    I would personally think it’s worth giving everything a few more months and see how things go with regard to your ovaries “waking up again”. (A nurse at my current GP surgery described Depo like that: “sends your ovaries to sleep”.) Hopefully things will return to closer to normal-for-you in the next few months!

    (I assume it’s the case that even if the levels of hormone from a Depo shot dip below what’s effective for reliable pregnancy-prevention after 12 weeks, they probably still remain higher-than-average for a good while after that even, given that long-term users can find it takes months or a year or so for their fertility to return to normal if they choose to try to conceive.)

  2. Hteall says:

    I’d say, don’t stress over it for a while; it could be a lack of new-relationship-energy (established-relationship-energy waxes and wanes according to stress and how much y’all work at the relationship), it could be residuals from the hormones, it could be both, but don’t add stress (which is also a definite libido-killer) to whatever it is.

    You may want to try to bootstrap your libido a little, gently. Make time to masturbate, make time to just be sensual with each other, and basically remind your body that hey, this feels good. Don’t necessarily make orgasm a goal when you’re being sensual together — backrubs are good, too! Hopefully between that and the Depo leaving your system, you’ll eventually get your libido back to a place where you’re both happy.

Leave a Reply